Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Burlington, VT

August 7, 2001St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 7, 2001, 9:08 PM EDT for St. Lawrence County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2001, 9:08 PM EDT (01:08 UTC)
Expired
Aug 7, 2001, 10:15 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3409 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS51 KBTV 080111
SVRBTV
NYC089-080215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
908 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 1015 PM EDT

* AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 3 MILES NORTH OF STAR LAKE...MOVING   
SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WANAKENA AROUND 915 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT TUE AUG 7 2001

CONVECTION HAVING A HARD TIME GETTING GOING TODAY ACROSS THE REGION
WITH ONLY WEAK AND SHALLOW FORCING HELPING WIDELY SCATTERED SHOWERS
DEVELOP.  WE HAD THOUGHT THAT ONCE THE CAP HAD BEEN PUNCTURED WE
WOULD SEE SOME VERTICAL DEVELOPMENT WITH THESE STORMS...BUT WERE
STILL ONLY SEEING A FEW SUCCESSFUL CELLS.  WILL ADD STRONGER WORDING
TO THE FIRST PERIOD OF THE ZONES NEVERTHELESS.

AFTER THIS EVENING...WEATHER SHOULD REMAIN RATHER QUIET OVERNIGHT
WITH CLEARING ENSUING AS A SLIGHTLY COOLER AND DRIER AIR MASS
OVERSPREADS THE AREA.  WEDNESDAY SHOULD TURN OUT MOSTLY SUNNY WITH
MAX TEMPERATURES GENERALLY IN THE 85-90F RANGE.  12 UTC AVN/ETA DRIVE
A WARM FRONT THROUGH NORTHERN NEW YORK STATE AND NORTHERN VERMONT
LATE WEDNESDAY NIGHT...SO HAVE ADDED SOME LOW CHANCE POPS FOR
SHOWERS AND ELEVATED THUNDERSTORMS.  ON THURSDAY...SETTING UP FOR
WHAT COULD BE THE HOTTEST DAY OF THIS CURRENT STRETCH.  ALTHOUGH IT
HAD BEEN LOOKING DRY ALL ALONG FOR THURSDAY...ETA SOUNDINGS NOW SHOW
THE CAP ERODING BY AFTERNOON AND A SIMILAR THERMODYNAMIC PROFILE AS
WERE SEEING THIS AFTERNOON.  SO HAVE ADDED CHANCE OF AFTERNOON
THUNDER ALL ZONES...AND WELL JUST HAVE TO SEE WHAT HAPPENS.

MEDIUM RANGE...HAVE KEPT LIKELY POPS FOR FRIDAY AS PRE-FRONTAL
TROUGH MOVES THROUGH THE AREA DURING THE PEAK HEATING HOURS.  STILL
NOT CONVINCED THIS WILL BE A WIDESPREAD RAIN EVENT FOR THE AREA...
BUT ANY CONVECTIVE SHOWERS WILL LEND SOME SHORT-TERM RELIEF.  COOLING
OCCURS FRIDAY NIGHT AS THE LONG-AWAITED FRONT FINALLY BURSTS
SOUTHWARD.  NO BIG MODEL DISCREPANCIES THROUGH SUNDAY...COOL...SUNNY
AND DRY SATURDAY AND SUNDAY.  MODELS DIVERGE EARLY NEXT WEEK WITH
THE TRACK OF ANY REINFORCING SHORTWAVES DRIVING THROUGH THE UPPER
TROUGH SETTLING ACROSS THE NORTHERN U.S.  FOR NOW...HAVE GONE DRY FOR
MONDAY AND TUESDAY.

ST. JEAN

.BTV...NONE.

In the hours before

Special weather statement, Aug 7, 4:30 PM EDT, 4 hours 38 minutes before
NYZ026-027-029-030-034-035-VTZ009>012-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT TUE AUG 7 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL
AND SOUTHERN VERMONT AND NORTHERN NEW YORK THROUGH 9 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE VERMONT COUNTIES OR ADDISON AND ORANGE SOUTHWARD. IN NEW
YORK THE WATCH COVERS ESSEX...FRANKLIN AND ST LAWRENCE COUNTIES.
THIS WATCH IS IN EFFECT UNTIL 9 PM.

THUNDERSTORMS ACROSS NORTHERN NEW YORK WILL BE MOVING SOUTHEAST.
SOME OF THESE STORMS MAY CAUSE DAMAGING WINDS AND LARGE HAIL INTO
TONIGHT.

KEEP IN MIND...THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS. ANYONE IN THESE AREAS SHOULD BE
ALERT FOR THREATENING WEATHER. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
STATEMENTS OR WARNINGS THAT MAY BE ISSUED.

SFH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:36 PM EDTSevere Thunderstorm WarningBTVEssex54 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.